|| Checking for direct PDF access through Ovid
Stuttering is a communication disorder, defined by the International Classification of Diseases, Tenth Revision (World Health Organization, 1992) as “frequent repetitions or prolongations of sounds or syllables or words, or by frequent hesitations or pauses that disrupt the flow of speech.” It takes the form of a spasm of the articulatory muscles upon attempting to speak, and the spasm may be tonic and result in a complete blocking of speech, or clonic, i.e., a series of spasms interrupting the emission of consonants (Adams and Victor, 1993). When severe, the spasms may overflow into other groups of muscles such as those of the face, neck, and arms. However, the stuttering muscles show no fault in nonlinguistic performance (Adams and Victor, 1993).Stuttering is usually developmental, with onset at 4 to 5 years of age, and for some stutteres there may be a genetic component (Andrew et al., 1983). However, stuttering can also be neurogenic (acquired) following head trauma, stroke, or other brain injury, although no single site of neuropathology has yet been implicated as critical (Ludlow et al., 1987; Rosenbek et al., 1978). Studies published during the 1970s and the early 1980s sustained cortical lesions, mainly parietal, as the cause for neurogenic stuttering (Rosenbek et al., 1978), but more recent data suggest subcortical lesions, especially at the centromedian nucleus of thalamus, as the possible cause for neurogenic stuttering (Bhatnagar and Andy, 1989). Medication use too, especially phenothiazines or tricyclic antidepressants, may also precipitate stuttering (Andrew et al., 1983; Brady, 1991). It is well-known that tricyclic antidepressants may produce stuttering, and this has generally been attributed to their anticholinergic action because it is less prominent among those agents with weaker anticholinergic activity. Although stuttering has not been associated with benzodiazepines, an interesting case report documented the occurrence of stuttering following.5 to 1.0 mg of orally administered alprazolam (Elliot and Thomas, 1985). Because alprazolam has no anticholinergic effect, it is unlikely that this pharmacologic mechanism is responsible for the speech disturbance.The precise cause of stuttering is unknown, and a variety of theories have been proposed, among them a response to conflicts, fears or neurosis, organic models, and learning models (Andrew et al., 1983). Accordingly, a variety of treatment modalities have been suggested, among them distraction (i.e., talking in time to rhythmic movements of the arm, the hand, or fingers), suggestion techniques (such as hypnosis), and progressive relaxation; however, their positive effect is only temporary (Adams and Victor, 1993; Kaplan et al., 1994). A wide variety of medications have been used to treat stuttering (Brady, 1991; Ludlow and Braun, 1993), but consistent improvement in controlled studies has been demonstrated only with haloperidol (Rosenberger et al., 1976; Murry et al., 1977) and to a lesser extant with clomipramine (Gordon et al., 1995). However, treatment with haloperidol (a dopamine agonist) is associated with side effects that frequently outweigh benefit, and clomipramine, though mainly serotoninergic, is a nonselective tricyclic antidepressant with unfavorable cholinergic side effects.In a previous article, we described two nondepressed patients affected by idiopathic blepharospasm who responded favorably to treatment with the serotonin selective reuptake inhibitor (SSRI) antidepressant, fluoxetine, suggesting an interaction of serotonin and a dopamine mediated system (Schreiber and Pick, 1995). In this article, we report three young adults affected by neurogenic stuttering, who responded favorably to treatment with another member of the SSRI class of antidepressants, paroxetine (a phenyl-piperidine derivative that acts through the potent and selective inhibition of the reuptake of serotonin in brain neurons), with a complete disappearance of the stuttering.